Feedback is greatly needed!

Hello all.

A month ago I saw a pain specialist at a clinic in Harley Street, London. He determined me to be suffering from neuropathic pain as a result of a chronic back condition. He put me on a month's trial of various drugs including Naproxen, Tapentadol and Pregabalin. The Pregabalin dose was to be increased on a weekly basis, starting at 50mg a day to 200mg a day on week four. After a week I was suffering from severe stomach pains believed to be a result of the Naproxen so I stopped taking them and it eased a little. By the end of week two I noticed a very positive improvement in the pain that has been ruining my life for the past 18 months. The improvement was around 30%. No drug thus far had helped. I started to feel positive and my mood lifted as a result, then week three came along and things started to change. As I'd increased my Pregabalin to 150mg a day I started to notice more side effects and nasty ones. Firstly I noticed I started getting stomach pain again, along with severe trapped wind that stabbed me. The stomach pain is low down, around belly button and intestine area, this has been accompanied by diarrhea. I have also felt very faint, dizzy and spaced-out. I stuck with it but as I got into week four and increased to 200mg I have felt awful. I have a scary feeling where I cannot seem to wake my body up in the morning. I am in such a deep sleep that I literally cannot move, it's frightening and takes a while to actually wake up! Also, my stomach pain by now has become sporadic but when it hits it is crippling. Cramps and low intense pain that has me laying down sometimes. I saw my pain specialist again yesterday and mentioned all of the above and he was ready to take me off the tabs and put me on Gabapentin but I told him I'm worried to do so as my neuropathic pain has improved by 40-50%. I am in a quandary and don't know what to do?? He also mentioned that the stomach pain could be a side effect of the tapentadol (opiod) rather than the Pregabalin. So he has given me a prescription for Oxycodone if I want to try that instead. I would really appreciate anyway's advice or feedback on Pregabalin, Tapentadol or any of the side effects I've mentioned above.


3 Replies

  • Hello James, I can only speak about my experience with Naproxene. I didn't like it and it didn't like me. The effects on my stomach were awful with stomach cramps and constipation. It had me on my hands and knees in pain at one point. I now have morphine patches which last for 7 days. I take an anti inflammatory called Arcoxia together with Omeparazole to protect my stomach. I use Solpadol (codeine 30mg/paracetamol 500mg) x 1 in the morning and evening. I have a great Osteopath and have just started sports massage which also helps. You do not have to suffer awful side effects from medication. The right combination is out there for you so please remain hopeful. Have a chat with your GP and ask to be referred to a Pain Clinic if you have not already done so.

  • Hi, I'm so sorry you're going through this. I was in a very similar place a few years ago. I went through at least a dozen different meds. I'm highly sensitive to just about All medications! Like, the most commonly prescribed muscle relaxer made me stop urinating. One of the less painful side effects, but scary. I ended up only tolerating some opioids(Fentynal, Opana), narcotics(hydrocodone) and very old types of antidepressants. The Opioids/narcotics only helped for a very short period, then needed to be increased. After a relatively short time (2 yrs) they no longer helped, caused all sorts of painful side effects without much benefit. I had 5 spine surgeries & now there's a lot of metal holding me together. But I couldn't deal with Western Medicine anymore, all the Pain Management centers do is push injections (which only helped a minuscule amount) and medications. They treated me like I was a drug addict seeking to get high. Because I was not responsive to the typical treatment, I was literally labeled, a 'difficult' patient, 'resistant to treatment'. The other Biggie that I finally accepted; when in chronic pain, I do not have all my internal resources, much of my brain & thoughts are busy trying to manage a suffering body clinging to some 'normalcy'. So it's a good idea to bring a friend/relative to help absorb the info & be a mind of clarity in Dr's appointments. Something I never did, and Really wish I had. So I somehow determined to find an alternative; found an Integrative Medicine practice, got off all the opioids & narcotics.(now I only use Hydrocodone as a PRN) I started practicing Open Focus Brain stuff ( just by following the guided 'meditation/visualizations' from the cd; I began sleeping(I was only sleeping 1-2 hrs at a time) I was able to Think & read, remember, manage anxiety attacks, mitigate anxiety & intense emotional states And pain. After being off the hard stuff for about 9 months, I could feel a huge difference. I found out that those medications actually contributed to my Chronic Pain Syndrome. So they can really do more harm & I don't believe they're appropriate for chronic pain management, taking them as maintenance drugs just doesn't work in the long run and caused me so many ups & downs, hopes & disappointments, that's a pain all it's own. (FYI my main/debilitating pain is sciatic nerve all the through my foot) The best advice I ever got, FOLLOW YOUR OWN HEART! Healing has to come from You. It felt scary to trust myself when I couldn't even trust my own body but I'm SO glad I did. My healing began with that clarity & change of Doctors. The folks that work with me now, listen, respect me & believe in my potential to heal & get better. Those qualities alone are worth trying as many Doctors as it takes until you find one! Good Luck!!!

  • I got stomach aches on Lyrica (same thing as Pregabalin?) too. It definitely does have the potential to make you spacy as well. Naproxen can also hurt your stomach--I had to have an endoscopy and my stomach was "ulcerated" and had a number of bloody spots, so no more NSAIDs for me. But yes, these meds like Lyrica are amazingly helpful for neuropathy. Possible things to try (and I am no doctor, these are just things my docs have tried or that I have heard about): trading out some or all of the Lyrica and trying Topomax (topomirate) Not sure of spelling, another anti-seizure drug, instead. It doesn't seem quite as effective to me but it does have the benefit of not causing some of the side effects, plus, it makes you lose weight. Second, amitryptiline seems to help people (instead of pregabalin). Something I am going to try and that my brother, same disease, says works, is a prescription ointment he rubs on his back that contains (I think), oh, I can't remember--a painkiller, a nerve pain fighter, an anti-inflammatory etc.--made by a compound pharmacy. He likes using it because he has a high pressure job and can't afford to waste time not being alert. I asked my doctor if she could do that for me, too, and she said yes. I don't know how good it is, though, because I don't know when I'll get it yet. It seems like a good idea, though. Best of luck to you--I don't think you're crazy.

You may also like...